Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of Paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote decines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.
How often do I take it?
Overdose of paracetamol leads to 'paracetamol toxicity,' which mainly results into liver injury but is also one of the most common causes of poisoning all over world. Many people who develop paracetamol toxicity may feel no symptoms at all in the first 24 hours that follow overdose of paracetamol. Others may initially experience nonspecific complaints like vague abdominal pain and nausea. As the paracetamol toxicity increases, signs of liver failure like low blood sugar, low blood pH, easy bleeding, and hepatic encephalopathymay may develop. Timely treatment can cure the condition of the patient but untreated cases may result in death. Often a liver transplant is needed if damage to the liver gets severe. The risk of paracetamol toxicity increases with excessive alcohol intake, fasting or anorexia nervosa, and also with the use of certain drugs like isoniazid.